Wyoming, 2014

Damaging Wind in Wyoming, May 18, 2014

May 18, 2014 · NWS BYZ · 1 event in 1 county or zone

An outflow from a thunderstorm across Big Horn County in Montana produced a severe wind gust in the Sheridan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An outflow from a thunderstorm across Big Horn County in Montana produced a severe wind gust in the Sheridan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 18, 5:51 PM MST, 37 minutes earlier.

Area forecast discussion, May 18, 5:51 PM MST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
651 PM MDT SUN MAY 18 2014

.UPDATE...

UPDATED THE FORECAST TO REMOVE THE SEVERE THUNDERSTORM WATCH FROM
MUSSELSHELL...YELLOWSTONE...AND CARBON COUNTIES AND AREAS
WESTWARD. HOOLEY

&&

.SHORT TERM...VALID FOR MON AND TUE...

NO BIG CHANGES TO THE GOING FORECAST THIS AFTERNOON. MAIN IMPACT
IN THE SHORT TERM WILL BE STRONG TO SEVERE THUNDERSTORMS THIS
EVENING...POSSIBLY CONTINUING OVER FAR EASTERN ZONES INTO THE
OVERNIGHT HOURS.

SYSTEM THAT IS BRINGING STRONG STORM POTENTIAL TO THE AREA TODAY
WILL WRAP UP OVER NORTHEAST MONTANA. THIS WILL SPIN PIECES OF
ENERGY THROUGH THE AREA FOR THE NEXT 36 HOURS WITH UNSTABLE
NORTHWEST FLOW OVER THE AREA. NO STRONG PIECES OF ENERGY TO
SUPPORT HIGH POPS...BUT ENOUGH TO KEEP 20 TO 40 POPS INTO TUESDAY.
BY TUESDAY A STORM SYSTEM OVER SOUTHERN GREAT BASIN BEGINS TO
SLIDE EAST NORTHEAST SPREADING DIFFLUENT SOUTHERLY FLOW OVER THE
AREA ALOFT. THIS COMBINED WITH PACIFIC MOISTURE ENTRAINED IN THIS
FLOW SHOULD SET UP A BETTER PRECIPITATION PATTERN LATE TUESDAY
THROUGH TUESDAY NIGHT...ESPECIALLY ACROSS SOUTHERN ZONES. STILL A
LOT OF UNCERTAINTY OVER EXACT TIMING AND PATH OF THIS SYSTEM SO
KEPT POPS ABOVE CLIMO BUT NOT INTO THE LIKELY CATEGORY JUST YET.
TEMPERATURES FOR THE NEXT FEW DAYS WILL TREND NEAR SEASONAL
LEVELS.

WITH STRONG TO SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING
EVERYONE SHOULD PAY ATTENTION TO LOCAL MEDIA AND NOAA WEATHER
RADIO FOR WATCHES AND WARNINGS. IF YOU ARE ATTENDING AN OUTDOOR
EVENT BE SURE TO HAVE A PLAN OF ACTION IN CASE THREATENING WEATHER
APPROACHES. CHAMBERS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

ONLY A FEW MINOR ADJUSTMENTS TO THE EXTENDED FORECAST HAVE BEEN
MADE WITH THIS FORECAST ISSUANCE. MODELS CUT OFF AN UPPER LEVEL
LOW BY WEDNESDAY OVER THE GREAT BASIN...THEN SLOWLY DROP IT INTO
THE SOUTHWEST UNITED STATES AS ANOTHER UPPER LEVEL TROUGH BEGINS
TO MOVE TOWARDS THE PACIFIC NORTHWEST LATE IN THE WEEK. MODELS ARE
IN PRETTY GOOD AGREEMENT REGARDING WHAT HAPPENS TO THE CUT OFF
LOW...BUT THERE ARE BIG DIFFERENCES IN HOW THEY HANDLE THE TROUGH
APPROACHING THE PACIFIC NORTHWEST LATE IN THE WEEK.

THERE WILL STILL BE ENOUGH SHORTWAVE ENERGY WITHIN THE
SOUTHWEST/WEST FLOW ALOFT INTERACTING WITH A CONDITIONALLY
UNSTABLE AIRMASS TO WARRANT PRECIP CHANCES EACH DAY. IN
ADDITION...WEDNESDAY INTO SATURDAY...A SOUTHEAST SURFACE FLOW IS
STILL PROGGED TO ADVECT LOW LEVEL MOISTURE FROM THE CENTRAL PLAINS
INTO OUR CENTRAL AND EASTERN ZONES...SO ANY SHOWER AND
THUNDERSTORM WILL BE CAPABLE OF PRODUCING AT LEAST SOME BRIEF
HEAVY RAIN.

TEMPERATURES WEDNESDAY WILL BE NEAR NORMAL BUT RISING HEIGHTS AND
850MB TEMPERATURES THURSDAY INTO NEXT WEEKEND LOOK TO BRING ABOVE
NORMAL TEMPERATURES AND POSSIBLY THE WARMEST READINGS SO FAR THIS
SPRING. THE WARMER TEMPERATURES WILL RESULT IN INCREASING HIGHER
ELEVATION SNOWMELT...SO AREA RIVERS AND STREAMS WILL LIKELY SEE
STEADY RISES. HOOLEY

&&

.AVIATION...

A COLD FRONT WILL MOVE ACROSS THE WESTERN AND CENTRAL ROUTES THIS
AFTERNOON AND WILL REACH THE DAKOTA BORDERS BY EARLY THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF THE FRONT. THUNDERSTORMS SHOULD REACH THE KLVM AREA AROUND
1830Z...KBIL AROUND 21Z AND KMLS AND KBHK AREAS 23Z. SOME OF THE
THUNDERSTORMS MAY BE SEVERE WITH HAIL OVER 1 INCH IN DIAMETER AND
WIND GUSTS OVER 50 KTS. IN ADDITION...HEAVY RAIN WILL BE LIKELY
WITH ANY THUNDERSTORM. THE MOUNTAINS WILL BE FREQUENTLY OBSCURED
THIS AFTERNOON THROUGH TONIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 045/067 044/066 045/067 046/072 050/076 050/076 050/077
    52/T    23/T    33/T    42/T    22/T    22/T    22/T
LVM 039/062 037/064 040/065 041/070 044/074 044/072 043/077
    53/T    25/T    33/T    43/T    32/T    33/T    32/T
HDN 044/069 042/069 045/070 045/075 049/078 050/079 050/079
    42/T    23/T    33/T    42/T    22/T    22/T    22/T
MLS 048/069 044/068 046/068 048/074 050/077 052/078 052/076
    72/T    22/W    22/T    33/T    32/T    22/T    22/T
4BQ 046/070 042/068 045/067 047/074 049/076 049/075 049/073
    32/T    22/T    44/T    43/T    33/T    22/T    22/T
BHK 048/068 043/065 044/065 046/070 048/073 050/075 053/076
    62/T    22/B    22/T    33/T    33/T    22/T    22/T
SHR 041/065 039/065 042/066 043/072 045/074 046/074 047/074
    32/T    24/T    44/T    43/T    33/T    23/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 158 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 30>32-38-57-58.
     SEVERE THUNDERSTORM WATCH 159 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 18, 2:17 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT SUN MAY 18 2014

MTZ028>042-056>058-063>068-WYZ098-099-192130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
317 PM MDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THIS EVENING. LARGE HAIL...STRONG WIND GUSTS AND HEAVY
RAIN WILL BE THE MAIN THREATS FROM THESE STORMS ALONG WITH
FREQUENT LIGHTNING. AN ISOLATED TORNADO IS NOT OUT OF THE
QUESTION.

HEAVY RAINFALL OVER MUSSELSHELL COUNTY WITH STORMS THIS AFTERNOON
AND EVENING MAY CAUSE FLASH FLOODING OVER AND NEAR THE
WILSON...DAHL...AND DELPHIA BURN SCARS. ADDITIONAL HEAVY RAINFALL
COULD ALSO IMPACT THE EMIGRANT AND PINE CREEK BURN SCARS IN THE
PARADISE VALLEY. THOSE WITH LIVESTOCK OR EQUIPMENT IN LOW LYING
AREAS SHOULD MOVE THEM TO HIGHER GROUND BEFORE STORMS DEVELOP THIS
AFTERNOON. RESIDENTS SHOULD BE PREPARED TO TAKE PROTECTIVE ACTION
AND MOVE TO HIGHER GROUND SHOULD FLASH FLOODING DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 18, 4:38 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT SUN MAY 18 2014

MTZ034-035-038-039-190000-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
NORTHERN STILLWATER MT-
538 PM MDT SUN MAY 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN...EAST CENTRAL
STILLWATER...SOUTHWESTERN YELLOWSTONE AND NORTH CENTRAL CARBON
COUNTIES UNTIL 600 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LAUREL...OR 17 MILES EAST OF COLUMBUS...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAUREL AROUND 545 PM MDT.
  BILLINGS AROUND 600 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILESIA...EDGAR...
ROCKVALE...PARK CITY AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BILLINGS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY AFTERNOON FOR SOUTHEAST MONTANA.

LAT...LON 4545 10914 4567 10914 4583 10842 4533 10835
TIME...MOT...LOC 2337Z 263DEG 32KT 4561 10888

CHAMBERS
Local storm report, May 18, 4:54 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
554 PM MDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             3 NNE BILLINGS          45.82N 108.49W
05/18/2014  M1.75 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0520 PM     HAIL             3 S HUNTLEY             45.85N 108.31W
05/18/2014  M1.75 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0536 PM     HAIL             3 NNW HUNTLEY           45.94N 108.32W
05/18/2014  M1.75 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0538 PM     FUNNEL CLOUD     1 ENE RIDGEWAY          45.48N 104.49W
05/18/2014                   CARTER             MT   TRAINED SPOTTER

&&

AAG
Local storm report, May 18, 5:14 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
614 PM MDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             5 NE BILLINGS           45.83N 108.44W
05/18/2014  M1.75 INCH       YELLOWSTONE        MT   NWS EMPLOYEE

0520 PM     HAIL             9 ESE LAUREL            45.62N 108.59W
05/18/2014  M1.75 INCH       YELLOWSTONE        MT   PUBLIC

0558 PM     HAIL             1 NNE HARDIN            45.75N 107.60W
05/18/2014  M1.75 INCH       BIG HORN           MT   TRAINED SPOTTER

0600 PM     HAIL             ENE HARDIN              45.73N 107.61W
05/18/2014  M1.75 INCH       BIG HORN           MT   COUNTY OFFICIAL

0602 PM     HAIL             SW HARDIN               45.73N 107.62W
05/18/2014  M1.75 INCH       BIG HORN           MT   TRAINED SPOTTER

0608 PM     HAIL             2 N HARDIN              45.76N 107.61W
05/18/2014  M1.75 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

AAG
Local storm report, May 18, 5:47 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
647 PM MDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             6 SSE CROW AGENCY       45.53N 107.42W
05/18/2014  M2.50 INCH       BIG HORN           MT   PUBLIC

&&

AAG
Local storm report, May 18, 6:00 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
700 PM MDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 SE LAME DEER          45.58N 106.62W
05/18/2014  M1.75 INCH       ROSEBUD            MT   COUNTY OFFICIAL

&&

AAG
Local storm report, May 18, 6:26 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
726 PM MDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 WNW BILLINGS          45.80N 108.60W
05/18/2014  M1.50 INCH       YELLOWSTONE        MT   COCORAHS

0550 PM     TORNADO          3 WNW BELLE CREEK       45.16N 105.16W
05/18/2014                   POWDER RIVER       MT   TRAINED SPOTTER

            LOCATION ESTIMATED. RURAL LOCATION. NO DAMAGE REPORTED.

&&

AAG

The radar

The Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
May 18, 6:28 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.770, -106.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511852.